Looks like the serotonin anti-depressants (ie. SSRIs and agonists) might create physical dependence, and thus can cause some serious withdrawal. Surprise, surprise! This article from the NYT points out that since serotonin is used throughout the body, including in the digestive system, there can be some very strange withdrawal effects. Interesting point about how drugs with a longer half-life produce less severe withdrawal because they leave the system more gradually.
[Edited 11/2006 to rectify incorrect use of addiction-dependence terminology -Neville]
Click Read More for the whole article.
May 25, 2004
How to Stop Depression Medications: Very Slowly
By MARY DUENWALD
Now that the Food and Drug Administration has warned Americans taking antidepressants to be on the lookout for potentially harmful side effects, including severe restlessness and suicidal thinking, some people may end up stopping the drugs. But going off antidepressants can bring its own problems.
Stopping cold turkey can cause an array of troublesome symptoms, the most common being dizziness, which can last for days on end. Flu-like feelings, including nausea, headache and fatigue, are also common, as are intense feelings of anxiety, irritability or sadness. Some patients experience alarming sensations of tingling or burning in various parts of the body; ringing in the ears; blurred vision; or flashing lights before the eyes. Some people even describe a feeling of shock waves pulsing through their arms and legs, as if they had been zapped with a jolt of electricity, a condition sometimes called lightning-bolt syndrome.
“The feeling can be really abrupt, like a quick jerk of the muscle,” said Dr. Richard C. Shelton, a professor of psychiatry at Vanderbilt University. “It’s not painful, but it can be very frightening to people.”
Internet bulletin boards and Web sites devoted to antidepressant withdrawal chronicle the crying spells, vertigo and nightmares that people sometimes experience.
“I feel like my brain is floating in Jell-O, slamming into the sides of my skull every time I move my head or my eyes,” one person wrote.
Another described palpitations, night sweats and “bloody hideous nightmares.”
To avoid such symptoms, or at least hold them to a minimum, the drugs need to be tapered gradually in most cases, and that means quitting under a doctor’s supervision. Psychiatrists say it is unwise for people who are taking antidepressants simply to quit on their own.
In its warning, issued in March, the F.D.A. urged doctors to closely monitor patients taking antidepressants, especially during the first weeks of therapy or when changing dosage. Signs of trouble, the agency said, could include suicidal thoughts, severe restlessness, anxiety, hostility or insomnia. Though an association between antidepressants and suicidal thinking or behavior has not been proved, unpublished studies suggesting the possibility of such a link in children and adolescents have caused concern. The F.D.A. is still investigating the issue.
The drugs most likely to produce withdrawal symptoms act on the brain chemical serotonin. These drugs work by blocking the action of a protein in the brain that normally transports serotonin out of the synapses, the spaces between brain cells. With the transporter protein blocked, serotonin lingers in the synapses, and that can have a positive effect on mood.
When the drug is taken away, there is suddenly less serotonin in the synapses. Serotonin receptors in the brain, accustomed to a larger supply of the neurotransmitter, may take days or weeks to adjust, said Dr. Ephrain C. Azmitia, a psychopharmacologist at New York University.
“You get a precipitous drop in all the things that serotonin does in the brain, including its effects on appetite, sleep, sensory perception and emotions,” Dr. Shelton said.
Not everyone experiences withdrawal symptoms. Studies suggest that only 10 to 20 percent of patients have significant problems, said Dr. Jerrold F. Rosenbaum, chief of psychiatry at Massachusetts General Hospital in Boston. And some patients find the effects less intense or bothersome than others.
Doctors say people who have been taking especially large doses of a drug for many years may be somewhat more vulnerable. Which drug a patient is taking also makes a difference. Some are stronger than others, and some are metabolized by the body more quickly.
The longer a drug’s half-life – the time it takes for half the amount of drug in the body to be eliminated – the less likely it is to cause withdrawal problems. Eli Lilly’s Prozac, for example, has a long half-life, remaining in the body for days or even weeks after someone stops taking it. As a result, people who take it are less likely to experience withdrawal effects.
“With Prozac, it can take six weeks for any symptoms to occur,” Dr. Rosenbaum said, and even then the effects are mild, with about 5 to 6 percent of people experiencing mild dizziness.
GlaxoSmithKline’s Paxil, on the other hand, generally leaves the body in a day or two. Effexor, made by Wyeth, disappears faster still.
“When you look at these drugs with a very short half-life, almost everybody who quits abruptly experiences at least some symptoms, some dizziness,” Dr. Shelton said. “And about half of people have more significant symptoms.”
For this reason, psychiatrists advise patients taking antidepressants to avoid skipping doses. People who take Paxil or Effexor sometimes experience withdrawal symptoms when they forget to take their pill for a day or two.
“With Effexor, if you miss your morning dose, you can be in withdrawal by the afternoon,” said Dr. Joseph P. Glenmullen, a psychiatrist at Harvard and the author of “Prozac Backlash.”
Zoloft, made by Pfizer, is somewhere in the middle – more likely than Prozac to cause withdrawal symptoms, but much less likely to do so than Paxil and Effexor. Celexa and Lexapro, antidepressants that are made by Forrest Laboratories and that act on serotonin, are also somewhere in the intermediate range, Dr. Rosenbaum said.
Cymbalta, a new antidepressant from Lilly that is expected to win F.D.A. approval later this year, will probably also fall in the middle, he said.
Wellbutrin, an antidepressant also marketed as Zyban, does not work directly on serotonin in the brain. As a result, doctors say, the drug, made by GlaxoSmithKline, does not seem to cause withdrawal symptoms when patients stop taking it.
The withdrawal symptoms do not mean that antidepressants are addictive, experts say. People who are coming off the drug do not crave it, as addicts might crave heroin or cocaine, and they do not seek higher and higher doses over time.
“There’s a lot of misperception about that,” said Dr. Alan F. Schatzberg, a psychopharmacologist who is chairman of psychiatry at Stanford University School of Medicine.
For that reason, many doctors describe the effects produced by stopping antidepressants as a “discontinuation syndrome” rather than as withdrawal.
Yet the symptoms can be troublesome enough to prompt some patients to go back on their medications.
To help patients stop taking an antidepressant, most doctors use a strategy of gradually tapering the drug over time. With Prozac, stepping down the dosage for a week to 10 days may be enough to get patients off it comfortably, Dr. Shelton said.
With Paxil or Effexor, on the other hand, the process may take many weeks or months. Dr. Shelton said he often brings his patients down from the drugs in five-milligram increments, with each stage lasting from five days to a week. A person taking 50 milligrams of Paxil, for example, would be advised to go down to 45 milligrams for one week, then step down to 40 milligrams, and so on.
The riskiest period, Dr. Schatzberg said, comes at the end, when even small increments of tapering can have a big impact on serotonin.
“The taper at the bottom end often needs to go slower than it does at the top end,” Dr. Schatzberg said.
For people who are having difficulty withdrawing from Paxil or Effexor, doctors sometimes prescribe a three-day dose of Prozac toward the end of the withdrawal period. With its longer half-life, Prozac can ensure that serotonin levels readjust more gradually.
Even when patients are entirely off the drugs, they may still experience some symptoms, but usually only for a few days and rarely for more than two weeks, doctors say.
Sadness and anxiety that persist longer than that may be signs that a patient is experiencing a return of the depression. So it is important to distinguish withdrawal from a relapse of illness.
“Just because you’re stopping a drug,” Dr. Rosenbaum said, “doesn’t mean you don’t need it.”